Connecticut, 2009

Flash Flooding in Connecticut, August 12, 2009

August 12, 2009 · NWS OKX · 2 events in 2 counties and zones

Slow moving thunderstorms developed in a tropical airmass, which resulted in very heavy rain and flash flooding across portions of Southwest Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Slow moving thunderstorms developed in a tropical airmass, which resulted in very heavy rain and flash flooding across portions of Southwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 2:09 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 12, 2:09 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
309 PM EDT WED AUG 12 2009

.SYNOPSIS...
WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY
SOUTH OF THE REGION THROUGH THE END OF THE WEEK. HIGH PRESSURE
BUILDS OVER THE AREA FOR THE WEEKEND...THEN A SERIES OF WEAK COLD
FRONTS WILL IMPACT THE REGION NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRES OVER SOUTHERN NJ WILL SLOWLY TRACK NORTHEAST ALONG A
STALLED FRONTAL BOUNDARY SOUTH OF THE AREA TONIGHT. MID-LEVEL
SHORTWAVE AHEAD OF AN UPPER TROUGH WILL HELP PRODUCE NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE REGION...AND
SHOWERS/TSTMS WILL CONTINUE TO DEVELOP AND IMPACT THE REGION THIS
EVENING UNTIL THE SHORTWAVE DEPARTS AFTER MIDNIGHT.

WITH EASTERLY FLOW OVER THE AREA...SFC DEWPOINTS ARE WELL INTO
THE 60S...APPROACHING 70 THROUGHOUT THE CWA. AS A RESULT...PWATS
ARE WELL OVER 1.5 INCHES...AND APPROACHING 2 INCHES ACROSS THE
SOUTHERN THIRD OF THE CWA. MAIN IMPACT FROM STORMS WILL BE LOCALLY
HEAVY RAIN...AND WX GRIDS WILL NOTE THIS IMPACT. MID LEVEL WINDS
ARE GENERALLY AT 10 KT OR LESS UP TO ABOUT 20 KFT...AT WHICH WIND
SPEEDS THEN INCREASE TO 30-40 KT. WITH A LACK OF WIND SPEED
ALOFT...STORMS ARE VERY SLOW TO MOVE...MAKING URBAN AND SMALL
STREAM FLOODING WITH LOCALIZED FLASH FLOODING LIKELY AS HEAVY RAIN
FALLS OVER AN AREA FOR A FAIRLY LONG TIME. CONSIDERED A FLASH
FLOOD WATCH...BUT DO NOT THINK THAT FLOODING IS WIDESPREAD ENOUGH
TO WARRANT ONE.

AFTER SHORTWAVE DEPARTS AFTER MIDNIGHT...SFC LOW WILL BE SOUTH OF
LONG ISLAND...BUT SOME MID-LEVEL RIDGING WILL BUILD ALONG THE EAST
COAST AHEAD OF THE H5 TROUGH. DUE TO THE PROXIMITY OF THE SFC
LOW... WILL KEEP CHANCE POPS IN THE FCST...BUT WILL REMOVE MENTION
OF HEAVY RAIN AS THE HEAVIEST OF THE STORMS SHOULD BE EAST OF THE
REGION BY THEN.

ANOTHER MUGGY NIGHT WITH PATCHY FOG. LOWS IN THE MID TO UPPER
60S...AND NEAR 70 IN/AROUND NYC.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH LOW PRES SOUTH OF LONG ISLAND AND A DEEP MID-LEVEL TROUGH
WITH SEVERAL STRONG SHORTWAVES ROTATING THROUGH ITS BASE ON
THU...WILL KEEP CHANCE POPS IN THE FCST FOR SHOWERS/TSTMS. IT IS
STILL UNCERTAIN JUST HOW FAR NORTH THE LOW WILL DRIFT...BUT WITH
DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 80...WILL LOOK
FOR MORE CONVECTION TO FIRE UP. GFS ALSO INDICATING AN AREA OF
HEAVY RAIN OVER NJ/NYC/LONG ISLAND THAT THE NAM IS NOT PICKING UP
ON...PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS. LIKE
TODAY...EMBEDDED TSTMS WITH LOCALLY HEAVY RAIN POSSIBLE.
CONDITIONS DRY OUT THU NIGHT. FRI WILL FEATURE SFC HIGH PRES
BUILDING INTO THE EASTERN SEABOARD...BUT UPPER TROUGH WILL BE SLOW
TO DEPART. WILL KEEP SLIGHT CHANCE TO CHANCE POPS FOR FRI
AFTERNOON. WITH WARMER TEMPS AND HIGH DEWPOINTS...INSTABILITY
LEVELS WILL BE HIGHER THAN THU...SO ISOLATED STRONG STORMS ARE
POSSIBLE.

HIGH PRES OVER THE AREA SAT WILL KEEP THE AREA MAINLY DRY AND
MILD WITH HIGHS IN THE 80S TO NEAR 90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL MID-LEVEL SHORTWAVES WILL MOVE THROUGH THE REGION
STARTING LATE SUN THROUGH LATE MON. WILL KEEP THE AREA MAINLY DRY
WITH A HIDDEN SLIGHT CHANCE POP AS SOME AFTERNOON CONVECTION IS
POSSIBLE. BY THE MIDDLE OF THE WEEK...A STRONGER COLD FRONT
APPROACHES...AND WILL BUMP UP POPS TO CHANCE FOR TUE/WED. TEMPS
WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERALLY A MOSTLY CLOUDY/OVERCAST DAY WITH SLOW MOVING SHOWERS
AND THUNDERSTORMS. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE MAINLY AT THE NYC TERMINALS AND WESTWARD. GENERALLY VFR WITH
MVFR CONDITIONS IN AREAS OF CONVECTION. EXACTLY WHERE THUNDER WILL
DEVELOP IS UNCERTAIN AND WILL CONTINUE TO CARRY CB IN THE TAFS.
WINDS TODAY WILL BE FROM THE SOUTHEAST AROUND 10KT OR LESS.

TONIGHT...WINDS WILL REMAIN LIGHT AND SHIFT FROM THE SOUTHEAST TO
A MORE EASTERLY COMPONENT. THE THREAT OF SHOWERS ARE EXPECTED TO
CONTINUE THROUGH AT LEAST 06Z...THEN DRIER WEATHER IS EXPECTED.

THURSDAY...LOW PRESSURE PASSES SOUTH AND EAST OF THE LONG ISLAND
BRINGING MOSTLY CLOUDY/CLOUDY SKIES AND ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS. CONFIDENCE LOW AS TO WHERE THUNDERSTORMS
DEVELOP THURSDAY AFTERNOON AND WILL LEAVE OUT OF THE TAFS FOR NOW.

OUTLOOK FOR 12Z THU THROUGH SUN...
THU: MVFR PROBABLE AM / VFR PROBABLE PM...SCT TSTMS
FRI: VFR PROBABLE
SAT: VFR PROBABLE
SUN: VFR PROBABLE

&&

.MARINE...
GENERALLY SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
STATIONARY FRONT REMAINS JUST SOUTH OF THE WATERS...AND LOW PRES
WILL SLOWLY TRACK ALONG THIS BOUNDARY TONIGHT THROUGH
THU...FOLLOWED BY A COLD FRONT AND UPPER TROUGH ON FRI. OCEAN SEAS
MAY BUILD CLOSE TO 5 FT LATE THU AS THE LOW PASSES THROUGH THE
WATERS. HIGH PRES BUILDS INTO THE WATERS THIS WEEKEND.

&&

.HYDROLOGY...
SHOWERS AND TSTMS THIS EVENING...GENERALLY TAPERING OFF AFTER
MIDNIGHT. BASIN AVERAGE QPF OF 1/4 TO 1/2 INCH WITH LOCALIZED
AMOUNTS OF OVER AN INCH POSSIBLE IN ANY SLOW MOVING STORMS.
GENERALLY URBAN AND POOR DRAINAGE FLOODING PROBLEMS
EXPECTED...WITH LOCALIZED FLASH FLOODING.

SCT AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY
AND FRIDAY AFTERNOON...MAINLY ACROSS CITY AND INTERIOR. LOCALIZED
URBAN AND POOR DRAINAGE FLOODING ISSUES POSSIBLE ONCE AGAIN WITH
SLOW MOVING STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...JC
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Aug 12, 3:11 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
411 AM EDT WED AUG 12 2009

CTZ005-006-009-NJZ002>006-011-NYZ067>077-130815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL BE SLOW MOVING WITH THE POTENTIAL FOR HEAVY
DOWNPOURS. AS A RESULT THERE IS A LOW END THREAT FOR URBAN AND
POOR DRAINAGE FLASH FLOODING DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-010>012-NYZ078>081-130815-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 12, 11:46 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED AUG 12 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-122300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1246 PM EDT WED AUG 12 2009

...POTENTIAL FOR HEAVY RAIN THIS AFTERNOON...

A VERY HUMID AIRMASS WILL REMAIN IN PLACE THIS AFTERNOON. WITH
WEAK WINDS ALOFT...ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW TO
MOVE. THEREFORE...THEY HAVE THE POTENTIAL TO PRODUCE HEAVY AMOUNTS
OF RAIN OVER A SMALL AREA. THIS MAY LEAD TO FLOODING OF ROADWAYS
AND LOW LYING AREAS...AND AREAS WITH POOR DRAINAGE.

TRAVELERS SHOULD REMAIN AWARE OF WATER COVERING ROADWAYS...AND NOT
DRIVE THROUGH THESE AREAS.

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 12, 4:10 PM EST to 4:25 PM EST
Where
New Haven County, 1.66 mi WNW of White Oaks to 1.14 mi NNW of South Britain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.510, -73.249

Route 172 in Southbury was closed due to flooding.

Flash Flood, Fairfield

When
August 12, 4:47 PM EST to 5:02 PM EST
Where
Fairfield County, 0.42 mi ESE of New Fairfield to 0.39 mi E of New Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.468, -73.472

In Fairfield, Saw Mill Rd. was closed near Rt. 39 due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192648, 192714.